Muscle Weakness

I realize this is a symptom for some but I am starting to struggle a bit with this more now than ever. My arms effectively feel heavy and shaky but there is no physical signs of shakiness unless I try to use them - like if I were to try a push up they would shake a little under the pressure. It is a symptom that comes and goes and generally is worse in the mornings. Whenever this symptom kicks in, I begin to wonder if this is truly a MAV symptom or more related to anxiety or something else altogether (off course I am searching the internet and keep running across MS - I have had MRIs and no one has mentioned MS as a potential). Just wondering if anyone else has muscle weakness as a significant symptom that comes and goes and whether they have tried anything to help it. It doesn’t really seem to be related to my med trials, as I have had this symptom both with and without my med trials. Very frustrating! Ben

— Begin quote from “benh”

I realize this is a symptom for some but I am starting to struggle a bit with this more now than ever. My arms effectively feel heavy and shaky but there is no physical signs of shakiness unless I try to use them - like if I were to try a push up they would shake a little under the pressure. It is a symptom that comes and goes and generally is worse in the mornings. Whenever this symptom kicks in, I begin to wonder if this is truly a MAV symptom or more related to anxiety or something else altogether (off course I am searching the internet and keep running across MS - I have had MRIs and no one has mentioned MS as a potential). Just wondering if anyone else has muscle weakness as a significant symptom that comes and goes and whether they have tried anything to help it. It doesn’t really seem to be related to my med trials, as I have had this symptom both with and without my med trials. Very frustrating! Ben

— End quote

This is a symptom I have had also and it has gotten worse since my crash last year. I have attributed it to the fact that I am no longer active and major weight loss, so therefore muscle loss also. My arms are the most affected…in fact, I tried to pull the cord to the leaf blower a few weeks ago and thought I had ruptured something in my arm that day.

The only thing I have done is to ice it for a day or so and usually try to rest it until it is better. I still have to be very careful using them for anything extreme like lifting, exercise…etc.

I wonder too if it is a direct MAV symptom or something else…

Hey Ben,
Have you considered that this may be an unfortunate side effect of the topamax. Certainly muscular weakness as well as psychomotor retardation, although rare, can occur with this med. I really do think you should call your neuro and ask what he or she thinks of this symptom in relation to the time course of your topamax trial. Hang in.
Keep us posted.
Best,
Lisa

Me too. It’s gotten a bit better since I started stretching exercises for my neck and shoulders though. They are hard to do because of the dizzies. I too keep thinking what else is going on, I know I have disc problems but this stupid vertigo has me wondering about everything. Does anyone else hold themself stiffly? I swear sometimes moving my neck and shoulders and arms makes me dizzier.

Tammy

Hi Tammy

When my dizziness is bad I have to move so stiffly I’m almost robotic. It’s the only way I can cope. I know people say you shouldn’t do that but I don’t feel I have an alternative if I want to be up and about. So far, I’ve not had any long term problems from curtailing movement like that.

Brenda

Thanks for all of the replies! Lisa, I did think about Topamax and this latest bout may be attributed to it but this has been a fairly constant symptom on and off throughout the past year plus with this dreaded disease. In fact, the weakness in my arms and the lightheadedness and fatigue were my very first symptoms. I am wondering if this symptom may be more of an anxiety based symptom than directly related to MAV, although for me I think anxiety and MAV run together! Thank you again for the thoughts. Ben

Hi Ben,
Interesting that you have had this all along and prior to Topamax. That should at least make you feel more reassured about this not being a side effect of the drug. I suppose, and this is a stretch, that because of the cortical spreading depression theory of migraines, you could experience just about anything including the bilateral weakness in your arms. I have personally heard of a woman that during migraine attacks would be unable to move one of her arms. Once she got her migraines controlled, she no longer had this symptom. She was not a MAV’er, but theoretically, that should not matter if migraine is driving our symptoms. If your MRI’s are clean, then MS is less likely. If Topamax is the drug that works for you, then hopefully it will control this symptom as well. From what I have read about migraines, any and all symptoms are possible according the the above mechanism of action.
In addition, when symptoms are bilateral, it is less likely that it is a result of a lesion in your CNS as a general rule.
I hope you feel better soon…
Warmest,
Lisa

Hi Ben,

If the symptoms are worse in the morning, check out your blood sugar. When you get the weakness in the muscles, eat and see if it goes, also the shakiness. If you have eaten breakfast and these symptoms come on an hour or two after you have eaten, the blood sugar could have plummetted from the breakfast you ate also. So, again, just eat something and see if it goes.

I also get these symptoms when I have taken painkillers with caffeine in them. Also got it once after eating too much dark chocolate.

Christine

http://breastcare.ecommunity.com/

— Begin quote from “benh”

I realize this is a symptom for some but I am starting to struggle a bit with this more now than ever. My arms effectively feel heavy and shaky but there is no physical signs of shakiness unless I try to use them - like if I were to try a push up they would shake a little under the pressure. It is a symptom that comes and goes and generally is worse in the mornings. Whenever this symptom kicks in, I begin to wonder if this is truly a MAV symptom or more related to anxiety or something else altogether (off course I am searching the internet and keep running across MS - I have had MRIs and no one has mentioned MS as a potential). Just wondering if anyone else has muscle weakness as a significant symptom that comes and goes and whether they have tried anything to help it. It doesn’t really seem to be related to my med trials, as I have had this symptom both with and without my med trials. Very frustrating! Ben

— End quote

Hello there!

My aunt suffers from MAV and she did experience a few muscle spasms. Recently her entire side of the face nearly got paralyzed and it lasted for almost an hour. She phoned her GP and got him really worried and checking for a possibility of a stroke.

But migraine sufferers are known to have muscle weakness as a significant symptom. Like one poster here said, it could be because of the lack of exercise. But most MAV patients aren’t supposed to do intense or relatively intense exercises.

Maybe you should talk to your doctor, just in case.